One-Dimensional Impact Waves in Inhomogeneous Elastic Media

[+] Author and Article Information
Edward L. Reiss

Courant Institute of Mathematical Sciences, New York University, New York, N. Y.

J. Appl. Mech 36(4), 803-808 (Dec 01, 1969) (6 pages) doi:10.1115/1.3564774 History: Received August 14, 1968; Online September 14, 2011


Several one-dimensional impact problems for inhomogeneous elastic media are reduced by suitable transformations of variables to three different canonical forms. One of them is the impact problem for the wave equation with variable sound speed. Another, which we call Problem I, is the impact problem for the Klein-Gordon equation with variable coefficients. Several methods of approximating the solution of Problem I are discussed. The wave front approximation is obtained by assuming that sufficiently near the discontinuity propagating from the impacted boundary the solution has a Taylor series in time. The coefficients in the series are the time derivatives of the solution evaluated on the discontinuity. They are obtained from an analysis of the propagation of the discontinuity using the theory of weak solutions. A formal asymptotic expansion of the solution is obtained for oscillatory impact data. Reflections from boundaries are also considered. Perturbation methods for media with slowly varying inhomogeneities and asymptotic methods for media with rapidly varying inhomogeneities are briefly discussed.

Copyright © 1969 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In